Alert archive / Washington / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 5, NWS Spokane, WA

July 30, 1996Douglas County, Grant County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 30, 1996, 7:30 PM PDT for Douglas County, Grant County, Washington. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1996, 7:30 PM PDT (02:30 UTC)
Expired
Jul 30, 1996, 8:15 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Douglas County, WA, Grant County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1996-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1996-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 310232
SVRGEG
WAC025-017-310315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
730 PM PDT TUE JUL 30 1996
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST WASHINGTON
 
   ...NORTHWESTERN GRANT COUNTY AND SOUTHEAST DOUGLAS COUNTY
 
A SEVERE THUNDERSTORM WILL AFFECT SOUTHEAST DOUGLAS AND NORTHWEST GRANT
COUNTY TILL 8:15 PM PDT. DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15
MILES SOUTHWEST OF COULEE CITY MOVING EAST AT 15 MPH. THIS STORM MAY BE
ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND LARGE HAIL.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:40 PM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 30, 1:40 PM PDT, 5 hours 50 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON...CORRECTED TEMPS
100 PM PDT TUE JUL 30 1996

SATL IMAGERY AND KOTX 88D INDC TRW IN THE SOUTHERN PART OF ID
PANHANDLE AND TRW DEVP IN NORTH CTRL OR.  DEWPTS IN CWA ARE CURRENTLY
IN THE LOWER AND MID 60S W/TEMPS IN THE LOWER 80S.  WIND PROFILE FROM
KOTX 88D SHOWS WINDS ALOFT FROM THE SSW CLOSE TO 30 KTS.

12Z ETA MVG TROF IN NW OREGON THRU CWA THIS EVENING. RIDGE STARTS TO
MOVE EASXT OF CWA AS TROF SWINGS IN FROM THE GULF OF ALASKA.  THERMAL
TROUGH STILL OVER CWA THRU THU MRNG.  HGHTS REMAIN THE SAME THRU THU
AS RIDGE AMPLIFIES AS IT MOVES EAST IN RESPONSE TO TROUGH IN GULF OF
ALASKA.

AFTER SCATTERED TRW THIS EVENING PARTLY SUNNY CONDITIONS.  TEMPS
REMAINING QUITE WARM THRU THURSDAY BEFORE A COOLING TREND BEGINS AT
THE END OF THE WEEK.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA...

GEG BB 058/087 057/086 055 3001
COE BB 055/085 054/084 052 3001

In the hours before

Special weather statement, Jul 30, 3:32 PM PDT, 3 hours 58 minutes before
IDZ008-WAZ010-310030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
326 PM PDT TUE JUL 30 1996

...STRONG THUNDERSTORMS WILL BE AFFECTING SOUTHEAST WASHINGTON AND
THE SOUTHERN PART OF THE IDAHO PANHANDLE...

STRONG THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND
LARGE HAIL WILL BE AFFECTING SOUTHEAST WASHINGTON AND THE SOUTHERN
PART OF THE IDAHO PANHANDLE BY 4:30 PM PDT.  AN AREA OF STRONG
THUNDERSTORMS WAS LOCATED IN NORTHEAST OREGON...EAST OF PENDLETON.
THESE STORMS WRE MOVING TO THE EAST NORTHEAST AT ABOUT 25 MPH.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN
Special weather statement, Jul 30, 4:56 PM PDT, 2 hours 34 minutes before
IDZ008-310045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT TUE JUL 30 1996

...STRONG THUNDERSTORMS WILL BE AFFECTING LEWIS COUNTY IN IDAHO...

STRONG THUNDERSTORMS WILL BE AFFECTING LEWIS COUNTY BY 5:15 PM PDT.
DOPPLAR RADAR AT 4:50 PM PDT HAS INDICATED STRONG THUNDERSTORMS IN
NORTHEAST OREGON MOVING EAST NORTHEAST AT 30 MPH.  HEAVY RAIN...WIND
GUSTS TO 45 MPH...AND HAIL ARE POSSIBLE WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN
Special weather statement, Jul 30, 7:23 PM PDT, 7 minutes before
WAZ006-310315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
721 PM PDT TUE JUL 30 1996

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN FERRY COUNTY...

STRONG THUNDERSTORMS WILL BE MOVING INTO FERRY COUNTY BY 7:30 PM PDT.
AT 7:15 PM PDT DOPPLER RADAR HAS DETECTED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF COULEE DAM MOVING EAST AT 15 MPH.  THESE THUNDERSTORMS MAY
BE ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND HAIL.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:45 PM PDTSevere Thunderstorm WarningOTXFerry45 min
Jul 30, 8:30 PM PDTSevere Thunderstorm WarningOTXGrant, Lincoln45 min

Nearby

Severe Thunderstorm Warnings in Washington, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.